Illinois, 2019

Flash Flooding and Damaging Winds in Illinois, May 28, 2019

May 28, 2019 · NWS DVN · 6 events in 3 counties and zones

A frontal boundary settled across northern Kansas, northern Missouri and central Illinois. This front was the focus area for the development of several rounds of showers and thunderstorms that impacted the region today.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A frontal boundary settled across northern Kansas, northern Missouri and central Illinois. This front was the focus area for the development of several rounds of showers and thunderstorms that impacted the region today. The first round came through during the morning, and produced mainly torrential rainfall, small hail, brief wind gusts and frequent lightning. |The second round of showers and thunderstorms developed and passed across the region during the late afternoon and evening. A segment of thunderstorms became severe along and south of Highway 34, and produced damaging wind gusts near 70 MPH. This lead to several reports of wind damage from Burlington eastward to Roseville. Additionally, prolonged torrential rainfall over already saturated grounds lead to numerous reports of flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 5:59 PM CST, 42 minutes earlier.

Area forecast discussion, May 28, 5:59 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
659 PM CDT Tue May 28 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 254 PM CDT Tue May 28 2019

18Z surface data has low pressure in central Kansas near KGBD. The
frontal boundary ran east northeast from the low across northern
Missouri into central Illinois. A remnant boundary ran from
southeast Wisconsin into southwest Iowa. Dew points north of the
stationary front were in the 40s and 50s. South of the front dew
points were in the 60s and 70s.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 254 PM CDT Tue May 28 2019

Convection between KDSM and KALO will catch the the far northwest
part of the area late this afternoon. While this is going on
convection in northern Missouri and western Iowa will organize into
a severe storm complex.

This evening the storm complex will move across the area with very
heavy rain. The greatest risk for severe storms is generally south
of an Ottumwa, IA to Galesburg, IL. However severe storms will still
be possible all the way up to highway 20.

Depending upon how the storm complex organizes late this afternoon
and evening the potential is there for storms to repeat over the
same areas. Given the amount of moisture streaming north the
potential is there for storms to produce 1-2 inches of rain in a
very short time frame.

Late tonight the severe risk will diminish but widespread rain with
embedded thunderstorms will continue. The rain will slowly end from
west to east toward morning.

On Wednesday the rain will continue to end across the area during
the morning. However with an additional upper level disturbance
forecast to move across the area, a new round of diurnal convection
is expected in the afternoon. How widespread the coverage becomes
will depend upon how much heating occurs during the day.

If there is some good news regarding the rain on Wednesday, it
should not be heavy as the deep moisture feed will be east of the
area. However given the saturated state of the ground any additional
rainfall will quickly runoff into area waterways.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 254 PM CDT Tue May 28 2019

The active stalled front will remain in play for Wednesday night
and Thursday, before sliding southeast of the region for several
days. It's hard to be too specific on locations for the storm
development, which results in a rather broad swath of lighter rains
than it will be in reality. Given that, there remains potential for
isolated heavy rains, and isolated flash flooding through Thursday.
Storms interacting with the front, will potentially be able to
produce tornadoes.

The extended has largely been left unaltered from the initial grided
blend. the pattern becomes more active again toward the weekend,
after a rather pleasant Friday. Temperatures should mainly be in the
70s in the day, and mid 50s to lower 60s at night.  The broad scale
seems less likely for repeat heavy rains, but is also not a
seasonally dry pattern as well.  At least it's not an west to east
front, which is our current pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 655 PM CDT Tue May 28 2019

Large area of rain and thunderstorms will impact the taf sites
this evening and into the overnight hours. MVFR/areas of IFR conds
will prevail through Wednesday morning. MVFR cigs with a chance of
showers can be expected Wednesday afternoon. Northeast to east
winds less than 10 knots, stronger in thunderstorms this evening.

&&

.HYDROLOGY...
Issued at 1128 AM CDT Tue May 28 2019

Heavy rain continues to be the driver of additional flooding to
area rivers. A couple things, the morning rains have been
significant along the Interstate 80 corridor, in Iowa. This
activity may enhance the flooding on the Iowa, Cedar, and lower
Wapsipinicon, but this is short term ongoing rain, and it's impact
will be accounted for in this evening's forecasts.

The Mississippi River will be impacted by tonight's rain, as will
all other tributaries. However, the over all rain potential for
heavy amounts now looks to fall far enough south that the
tributaries will be mainly one's downstream of Fulton through Quad
Cities. If that's the case, the forecast could need to be lowered
for the this area, up to a half foot from current forecast levels.
Conversely, if the storms end up tracking north of Interstate 80
tonight with more than 1 inch or rain, then we may yet still see
levels 21 to 21.4 feet on the Quad Cities/Mississippi River. The
reason this is all so critical, is the fact we're relying on heavy
rain exact QPF placement with saturated soils. So, where storms
happen, very significant run off will happen, with flash flooding
also, but if they miss to the south, this significant impact is
removed largely. Thus, we have lower than normal confidence in the
exact crest upstream of Muscatine.

The Des Moines River is now forecast to see moderate to Major
flooding from Keosaqua through St Francisville. Heavy rain, of 1
to 2.5 inches is forecast in this basin tonight. Due to the
persistent wet weather, the Red Rock Reservoir is now approaching
full pool, and unable be used to hold back water to help mitigate
downstream flooding. Thus, with heavy rain forecast, we are likely
to see significant flooding happen on the Des Moines River.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Wednesday morning for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch through Wednesday morning for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Haase
HYDROLOGY...Ervin
Hazardous weather outlook, May 28, 8:58 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
958 AM CDT Tue May 28 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291500-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
958 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are likely this afternoon through this
evening. The Storm Prediction Center has a moderate risk for
severe storms south of a line Sigourney, Iowa to Sherrard,
Illinois. An enhanced risk for severe storms is up to Interstate
80. North of Interstate 80 there is a slight risk of severe
storms.

Severe weather risks today include damaging winds, large hail and
tornadoes. Strong tornadoes are possible. The severe risk is
greatest with storms is greatest with storms that occur along a
stalled boundary from northern Missouri into central Illinois.

Severe storms are most likely from 4 to 11 PM but isolated severe
storms cannot be ruled out outside of this time frame.

Heavy rainfall is possible, which may lead to flash flooding as
soils are saturated around the region. A flash flood watch has
been issued for the entire area today and tonight.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

As the upper level system lingers over the Midwest, a marginal
risk of severe thunderstorms is forecast for the area Wednesday.
Otherwise no severe weather is expected during this time frame.

Flooding will continue, though light rain Wednesday and Thursday
will not seriously add to the flooding problem. Another chance of
rain is forecast for the weekend, but it is too early to ascertain
whether this will exacerbate the flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation and amateur radio activation is likely
especially this afternoon and evening.

In the hours before

Local storm report, May 28, 6:26 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 W WEST BURLINGTON     40.83N 91.21W
05/28/2019  E0.88 INCH       DES MOINES         IA   EMERGENCY MNGR

&&
Local storm report, May 28, 6:28 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HEAVY RAIN       MEMPHIS                 40.46N 92.17W
05/28/2019  U0.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            VERY HEAVY RAIN WITH WATER 2-3 INCHES DEEP
            RUNNING DOWN THE STREET. POSSIBLE FLASH
            FLOODING.

&&
Local storm report, May 28, 6:32 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HEAVY RAIN       3 NNW OAKLAND MILLS     40.97N 91.63W
05/28/2019  M2.12 INCH       HENRY              IA   TRAINED SPOTTER

            STILL RAINING VERY HARD.

&&
Local storm report, May 28, 6:34 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HEAVY RAIN       1 WSW MT HAMILL         40.74N 91.64W
05/28/2019  M2.00 INCH       LEE                IA   TRAINED SPOTTER

            FELL IN THE LAST 45 MINUTES.

&&

PS
Local storm report, May 28, 6:35 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HEAVY RAIN       1 ENE LA HARPE          40.59N 90.96W
05/28/2019  M1.00 INCH       HANCOCK            IL   TRAINED SPOTTER

            TORRENTIAL RAINFALL. ALSO REPORTED PEA HAIL.

&&

DC
Local storm report, May 28, 6:36 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      FARMINGTON              40.64N 91.75W
05/28/2019                   VAN BUREN          IA   TRAINED SPOTTER

            SPOTTER REPORTED WATER QUICKLY FLOWING OVER
            HIGHWAY 2 IN FARMINGTON.

&&

PS

The radar

The Quad Cities radar (KDVN), 12 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Rock Island

When
May 28, 6:41 PM CST to 8:41 PM CST
Where
Rock Island County, 0.58 mi NNW of Moline to 0.61 mi NNW of Moline
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.508, -90.522

A live video confirmed by Facebook Live, of flash flooding along River Drive in the vicinity of the TaxSlayer Center/Quad City Convention Center. Water was deep enough to cause vehicles to stall and float slightly.

Thunderstorm Wind, Warren

When
May 28, 6:47 PM CST
Where
Warren County, 0.52 mi E of Roseville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.730, -90.660

Power lines reported blown down in Roseville.

Thunderstorm Wind, McDonough

When
May 28, 6:56 PM CST
Where
McDonough County, 0.87 mi NW of Bushnell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.560, -90.510

A few power lines reported blown down.

Thunderstorm Wind, McDonough

When
May 28, 7:10 PM CST
Where
McDonough County, 0.52 mi W of Bushnell
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.550, -90.510

Six inch diameter tree limbs down.

Flash Flood, McDonough

When
May 28, 7:30 PM CST to 10:30 PM CST
Where
McDonough County, 1.72 mi WSW of Macomb to 1.94 mi WSW of Macomb
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.460, -90.700

Highway 136 near Macomb closed with over 2 feet of water over the road.

Flash Flood, McDonough

When
May 28, 7:30 PM CST to 10:30 PM CST
Where
McDonough County, 0.53 mi W of Macomb to 0.79 mi E of Macomb
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.470, -90.680

Broadcast media showed a video of widespread flash flooding over roads in Macomb.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826748, 826754, 826755, 826756, 826750, 826752.